Puerto Rico, 2014

Rip Current in Puerto Rico, April 25 to 27, 2014

April 25 to 27, 2014 · NWS SJU · 1 event in 1 county or zone

A small craft advisory was in effect due to sea heights of over 6 feet in the northern outer Atlantic waters of our forecast area.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A small craft advisory was in effect due to sea heights of over 6 feet in the northern outer Atlantic waters of our forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Apr 25, 3:02 PM AST, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 25, 3:02 PM AST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
302 PM AST FRI APR 25 2014

.SYNOPSIS...WEAK TROUGH PASSAGES WILL OCCUR THIS EVENING... AND SUNDAY
NIGHT. THE CORE OF THE SUB TROPICAL JET WILL PASS OVER PUERTO RICO
AND THE U.S. VIRGIN ISLANDS ON TUESDAY NIGHT FOLLOWED BY A
STRONGER TROUGH ON THURSDAY EVENING. A STRONG RIDGE WILL RETURN ON
THE FOLLOWING SUNDAY.

AT MID LEVELS...HIGH PRESSURE OVER THE CARIBBEAN YIELDS TO A
SERIES OF STRONG LOW PRESSURES WELL NORTH OF THE AREA. A SHARPER
TROUGH WILL PASS THROUGH THE AREA ON THURSDAY FOLLOWED BY A RIDGE
ON THE FOLLOWING SATURDAY NIGHT. SOME MODEST MOISTURE APPEARS
BETWEEN TODAY AND NEXT THURSDAY...BUT MODELS SUGGEST VERY DRY AIR
FOR THE FOLLOWING WEEKEND.

AT LOWER LEVELS...LITTLE VARIATION IN THE LOW LEVEL MOISTURE AND
THE CONTINUATION OF AN INVERSION WITH A TOP BETWEEN 800 AND 850 MB
WILL KEEP SHOWER ACTIVITY TO A MINIMUM FOR THE NEXT 7 DAYS. TRADE
WINDS WILL CONTINUE GENTLE TO MODERATE AS LOWS MOVE INTO THE
NORTHWEST ATLANTIC AND THE HIGHS BETWEEN THEM SQUEEZE THROUGH FROM
TIME TO TIME TO REINFORCE THE PREVAILING RIDGE TO THE NORTH
BETWEEN 25 TO 30 DEGREES NORTH LATITUDE.

&&

.DISCUSSION...ONLY A FEW TINY SHOWERS HAD DEVELOPED OVER PUERTO
RICO THIS AFTERNOON BEFORE 3 PM AST AND THEY WERE SCATTERED ALONG
A LINE FROM SAN SEBASTIAN AND LAS MARIAS TO NARANJITO. AMOUNTS
ARE EXPECTED TO BE LIGHT IF ENCOUNTERED.

THE GFS HAS CONTINUED TO VARY BETWEEN 20 TO 30 PERCENT FOR ANY
PARTICULAR DAY IN THE AMOUNT OF PRECIPITABLE WATER THAT IT IS
FORECASTING...BUT THE LATEST TWO RUNS HAVE SHOWN AN ACROSS-THE-
BOARD DECREASE IN MOISTURE THROUGH MONDAY OF THE WEEK AFTER NEXT.
A COLD FRONT IS DISSIPATING NEAR 22 DEGREES NORTH BUT WILL BE
MAINTAINED UNTIL IT CAN BE REINFORCED LATE NEXT WEEK BY HIGH
PRESSURE THAT DROPS TOWARD THE AREA FROM THE NORTH. THIS WILL KEEP
PUERTO RICO BETWEEN TWO RAIN PRODUCING AREAS...THE FRONT TO THE
NORTH AND THE AIR FROM THE TROPICAL ATLANTIC TO THE SOUTH...WITH
LITTLE RAIN FALLING OVER PUERTO RICO OR THE U.S. VIRGIN ISLANDS
SAVE FOR A CHANCE ENCOUNTER WITH SHALLOW...BUT VIGOROUS...SHOWERS
GENERATED MAINLY BY STRONG HEATING DURING THE AFTERNOONS. CURRENT
MODEL RUN SUGGESTS BEST MOISTURE FOR MONDAY OR TUESDAY BUT AMOUNTS
OF LESS THAN 1.4 INCHES OF PRECIPITABLE WATER ARE FORECAST...WHICH
IS BELOW NORMAL EVEN FOR THE MONTH OF APRIL. DRYING OF LOCAL
VEGETATION IS SUGGESTED AND THIS WILL ACCELERATE LATER NEXT WEEK
IF CURRENT FORECAST HOLDS. TEMPERATURES WILL REMAIN ABOVE NORMAL
BY ONE OR TWO DEGREES.

&&

.AVIATION...
MOSTLY VFR CONDITIONS ARE EXPECTED ACROSS THE LOCAL
TERMINALS FOR THE NEXT 24 HOURS. VCSH POSSIBLE FOR TJMZ AND TJBQ FOR
THE REST OF THE AFTERNOON WITH CLOUDS INCREASING CAUSING MTN
OBSCURATIONS AND CIGS AT AROUND FL030-040 ACROSS WESTERN PR. LATEST
TJSJ SOUNDING INDICATED A LIGHT AND VARIABLE WIND FLOW FROM THE
SURFACE TO AROUND 15K FEET...BECOMING FROM THE WEST AND STRONGER
ALOFT.

&&

.MARINE...BUOYS TO THE NORTH CONTINUE TO SUGGEST WEAK
UNDERESTIMATION OF SWELL APPROACHING THE LOCAL AREA...THEREFORE
WILL KEEP SMALL CRAFT ADVISORIES FOR THE NORTHERN PART OF OUR LOCAL
WATERS FOR SEAS UP TO 7 FEET. AFTER SATURDAY SEAS ARE EXPECTED TO
SUBSIDE THROUGH NEXT TUESDAY. IN THE CARIBBEAN SEAS ARE A
COMBINATION OF SWELL FROM THE NORTH AND WIND WAVES FROM THE EAST
SOUTHEAST...THE TOTAL OF WHICH WILL PEAK ON SUNDAY BUT SUBSIDE
LITTLE THROUGH THE END OF THE MONTH DUE TO A GENTLE AND GRADUAL INCREASE
IN THE TRADE WINDS DURING THAT PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  89  78  88 /  10  10  10  20
STT  78  85  78  79 /  10  10  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...SMALL CRAFT ADVISORY FROM 9 AM SATURDAY TO 9 PM AST SUNDAY FOR
     ATLC WATERS OF PUERTO RICO AND USVI FROM 10NM TO 19.5N.

&&

72/12
Hazardous weather outlook, Apr 25, 5:16 AM AST, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
516 AM AST FRI APR 25 2014

AMZ710>745-PRZ001>013-261100-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
516 AM AST FRI APR 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-261100-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
516 AM AST FRI APR 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Northeast

When
April 25, 4:14 PM AST to April 27, 9:00 AM AST
Where
Northeast forecast zone
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager

Emergency management agency reported a 19 year old man drowned at Public beach La Monserrate in Luquillo.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Northeast2014-04-2519MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2014Every state in 2014This day in weather historyWarnings in Puerto Rico, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513942.